Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 86, NWS St. Louis, MO

May 9, 2014Jefferson County, Missouri; Monroe County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 9, 2014, 2:12 PM CDT for Jefferson County, Missouri; Monroe County, Illinois. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2014, 2:12 PM CDT (19:12 UTC)
Expired
May 9, 2014, 3:00 PM CDT
In force
48 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Monroe County, IL, Jefferson County, MO

The radar

The St Louis radar (KLSX), 73 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 12:50 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.2 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2014-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 506 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2014-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
506 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

453 
WUUS53 KLSX 091912
SVRLSX
ILC133-MOC099-092000-
/O.NEW.KLSX.SV.W.0086.140509T1912Z-140509T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
212 PM CDT FRI MAY 9 2014

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONROE COUNTY IN SOUTHWEST ILLINOIS...
  SOUTHEASTERN JEFFERSON COUNTY IN EAST CENTRAL MISSOURI...

* UNTIL 300 PM CDT

* AT 211 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES EAST OF
  OLYMPIAN VILLAGE...AND MOVING NORTHEAST AT 45 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  NEW DESIGN...KIDD...CHALFIN BRIDGE...FULTS...MAEYSTOWN...RENAULT...
  AMES AND BURKSVILLE.

THIS WARNING ALSO INCLUDES...
INTERSTATE 55 IN MISSOURI NEAR EXIT 170.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN ST
LOUIS.

&&

LAT...LON 3813 9039 3837 9010 3818 9004 3814 9004
      3809 9021 3811 9024 3813 9025 3811 9026
      3809 9029 3810 9033 3808 9035
TIME...MOT...LOC 1912Z 228DEG 39KT 3812 9034

HAIL...1.00IN
WIND...<50MPH

$$

TES
2 follow-up statements
376 
WWUS53 KLSX 091924
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
224 PM CDT FRI MAY 9 2014

MOC099-091934-
/O.CAN.KLSX.SV.W.0086.000000T0000Z-140509T2000Z/
JEFFERSON MO-
224 PM CDT FRI MAY 9 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JEFFERSON COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3814 9004 3813 9021 3820 9025 3834 9009
      3818 9004
TIME...MOT...LOC 1924Z 236DEG 44KT 3819 9016

$$

ILC133-092000-
/O.CON.KLSX.SV.W.0086.000000T0000Z-140509T2000Z/
MONROE IL-
224 PM CDT FRI MAY 9 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL MONROE
COUNTY UNTIL 300 PM CDT...

AT 222 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF NEW DESIGN...AND MOVING NORTHEAST AT 50 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
NEW DESIGN...AMES AND BURKSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN ST
LOUIS.

&&

LAT...LON 3814 9004 3813 9021 3820 9025 3834 9009
      3818 9004
TIME...MOT...LOC 1924Z 236DEG 44KT 3819 9016

HAIL...1.00IN
WIND...<50MPH

$$

TES
718 
WWUS53 KLSX 091936
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
236 PM CDT FRI MAY 9 2014

ILC133-091946-
/O.CAN.KLSX.SV.W.0086.000000T0000Z-140509T2000Z/
MONROE IL-
236 PM CDT FRI MAY 9 2014

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MONROE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8 PM CDT.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ST LOUIS.

LAT...LON 3814 9004 3813 9021 3820 9025 3834 9009
      3818 9004
TIME...MOT...LOC 1936Z 236DEG 44KT 3827 9000

$$

TES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:11 PM CDT, 1 minute earlier.

Area forecast discussion, May 9, 2:11 PM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
211 PM CDT Fri May 9 2014

.SHORT TERM:  (Through Late Tonight)
Issued at 200 PM CDT Fri May 9 2014

Ongoing afternoon thunderstorms across parts of southeast MO and
southwest IL are expected to move out of the CWA tonight.
Instability and shear parameters remain sufficient for severe
thunderstorms. The cold front which was moving through MO/IL this
afternoon will make some additional southeastward progress tonight
before briefly stalling in southern MO.

Kanofsky

.LONG TERM:  (Saturday through Next Friday)
Issued at 200 PM CDT Fri May 9 2014

Active weather is anticipated over the next few days followed by
cooler temperatures next week.

Saturday...The stalled boundary in southern MO quickly lifts back
northward as a warm front tomorrow. Southerly flow will advect a
warm and moist air mass back into MO. Some models show weak
vorticity maxima that would provide upper support during the aftn,
and some models show the remnants of the previous night's H85 LLJ
max focused across the boundary on Sat aftn. Either interaction
with the lifting warm front on Saturday would produce SHRA/TSRA.
Severe storms are possible since models are forecasting 40-60 kts
of 0-6 km bulk shear along with H7-H5 lapse rates around 6.5-7 deg
C/km. Additional (and probably more widespread) pcpn should
develop overnight due to a strong southwesterly LLJ focused over
KS and MO.

Sunday through Thursday...A new trough develops out west and
eventually progresses across the central CONUS early in the week,
although models continue to disagree on the timing of the surface
cold frontal passage through MO/IL. Surface cyclogenesis over western
KS and the OK panhandle occurs on Sun, and the resulting flow
pattern should lift Saturday's warm front farther north into IA,
leaving the LSX CWA in the warm sector on Sun. 30-40 kts of 0-6 km
shear would be sufficient for severe thunderstorms on Sun across the
northern half of the CWA. In addition, line convection may develop
upstream (0-6 km shear vectors become parallel to the H85 boundary)
and move across the region on Sunday night.

The chance for thunderstorms will persist until the upper trough
axis shifts east and the next cold front has moved across the
area, probably on Mon night or Tue. Thereafter, a period of cooler
weather is expected with a cyclonic or northwest upper flow
pattern in place through the end of the week. Some of the
shortwaves/vort lobes rotating through the upper trough could
support precipitation, but confidence in the timing is low due to
model disagreements.

Kanofsky

&&

.AVIATION:  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1227 PM CDT Fri May 9 2014

Main concern for this afternoon is threat of TSRA in STL area, and
for details on this see specific KSTL section below. For KUIN and
KCOU, only expecting a few fair weather clouds aoa 3kft this
afternoon, with this cloudiness dissipating this evening followed
by another batch of high level clouds pushing into the region late
tonight and Saturday morning.

Specifics for KSTL:  Believe primary threat of storms will be S of
STL metro this afternoon as current activity over E Ozarks tracks
into S IL. However, cannot totally rule out some development
further north near frontal boundary...which appears to be near a
SPI to west of VIH line attm. While IFR cigs/vsbys are likely with
the most robust convection, outside of the storms expect clouds
aoa 5kft. Shortwave fueling this afternoon's storms should give
the front enough of an ewd kick on end the thunderstorm threat by
early this evening. Any clouds overnight and into Saturday morning
should be high level ci.

Truett

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 9, 4:58 AM CDT, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
458 AM CDT FRI MAY 9 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-101000-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
458 AM CDT FRI MAY 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS PORTIONS OF SOUTHEAST
AND EAST CENTRAL MISSOURI AND SOUTHWEST ILLINOIS THIS AFTERNOON
AND EARLY THIS EVENING. SOME OF THESE STORMS MAY BE SEVERE CAPABLE
OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE CHANCE OF THUNDERSTORMS WILL PERSIST ACROSS THE REGION
SATURDAY THROUGH MONDAY NIGHT. SOME OF THE STORMS MAY BE SEVERE
SATURDAY THROUGH SUNDAY NIGHT CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE.

GLASS

In the hours before

Local storm report, May 9, 1:08 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
108 PM CDT FRI MAY 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0101 PM     HAIL             FARMINGTON              37.78N  90.43W
05/09/2014  E0.25 INCH       ST. FRANCOIS       MO   FIRE DEPT/RESCUE

            REPORTED BY FARMINGTON FIRE AND RESCUE.

&&

FUCHS
Local storm report, May 9, 1:52 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
152 PM CDT FRI MAY 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     HAIL             IRONTON                 37.60N  90.64W
05/09/2014  E0.25 INCH       IRON               MO   911 CALL CENTER

&&

FUCHS
Local storm report, May 9, 1:56 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
156 PM CDT FRI MAY 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 PM     HAIL             3 E POTOSI              37.94N  90.73W
05/09/2014  E1.00 INCH       WASHINGTON         MO   PUBLIC

            QUARTER MILE SOUTH OF STATE HIGHWAY 8...TWO MILES SOUTH
            OF MINERAL POINT.

&&

FUCHS
Local storm report, May 9, 2:04 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
204 PM CDT FRI MAY 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     HAIL             4 N BONNE TERRE         37.98N  90.55W
05/09/2014  E0.25 INCH       ST. FRANCOIS       MO   TRAINED SPOTTER

            ALONG THE ST. FRANCOIS-JEFFERSON COUNTY LINE.

&&

FUCHS
Local storm report, May 9, 2:07 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
207 PM CDT FRI MAY 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 PM     HAIL             IRONTON                 37.60N  90.64W
05/09/2014  E0.25 INCH       IRON               MO   LAW ENFORCEMENT

            HEAVY RAIN WITH PEA-SIZED HAIL WITHIN THE CITY LIMITS
            OF IRONTON.

&&

FUCHS
Local storm report, May 9, 2:08 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
208 PM CDT FRI MAY 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     HAIL             2 SSE FARMINGTON        37.75N  90.41W
05/09/2014  E0.70 INCH       ST. FRANCOIS       MO   EMERGENCY MNGR

&&

FUCHS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 12:59 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve, Saint Francois46 min
May 9, 1:05 PM CDTSevere Thunderstorm WarningLSXReynolds40 min
May 9, 1:27 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds48 min
May 9, 1:37 PM CDTSevere Thunderstorm WarningLSXJefferson, Saint Francois, Washington38 min
May 9, 1:57 PM CDTSevere Thunderstorm WarningLSXMadison, Sainte Genevieve, Saint Francois48 min
May 9, 5:18 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve, Saint Francois42 min
May 9, 5:59 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve, Saint Francois31 min
May 9, 6:58 PM CDTSevere Thunderstorm WarningLSXMadison, Saint Francois32 min
May 9, 1:34 PM CDTSevere Thunderstorm WarningLSXRandolph41 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.